Life Long Health Issues
I am one of life’s medical mysteries, although it is not at all mysterious when it is all broken down. I became sick at 37 after an unprotected mercury filling removal. I developed jaundice, my stomach fell apart, and I looked and felt grim. Every morning I woke up feeling like I had flu. I had no energy. I saw a few doctors that did blood tests. The labs showed I had elevated bilirubin and I was diagnosed with Gilbert’s Syndrome. It was considered symptomless though. I was also hypothyroid and prescribed Levothyroxine. Otherwise, I was just sent on my way.
Long story short, I removed the remaining mercury fillings safely and went through a chelation protocol. I was put on hydrocortisone for adrenal insufficiency and I developed POTS and gastroparesis. This left me pretty much housebound. After seeing a hormone specialist and a cardiologist, I slowly regained some ground and had a few good years until perimenopause. I spent many years searching on the internet about the causes of my chronic fatigue. After one too many horrible consultations with a doctor and given my family history, I self-diagnosed MTHFR, mild EDS, histamine intolerance, an underperforming gallbladder, and dysfunctional Sphincter of Oddi. This was in addition to the POTS diagnosis and B12 deficiency. It was overwhelming.
Since the beginning of my illness, I have been taking many vitamins and supplements and made real progress on some symptoms. Here, I found B vitamins to be key. I have been taking them separately, some at high doses. I have been taking thiamine in the forms of benfotiamine and TTFD, as well as B2, B3, B6, B9, and B12 along with various co-factors including zinc, magnesium, iodine, potassium, and selenium daily for a couple of years now. In terms of energy, folate and B12 were biggies, the addition of B2 did not seem a gamechanger but it was necessary, and thiamine gave me the biggest energy lift of all. It was like night and day.
I crawled all over hormonesmatter.com to read case studies of people whose POTS had improved with thiamine, and worked my way up to a high dose of 900 mg of benfotiamine, or 300mg TTFD. I had some paradox early on, but was ready with the potassium, having learned THAT lesson with B12. To be honest, the paradox wasn’t as bad as I expected.
And then I pitched into perimenopause. Falling hormone levels uncovered a host of other symptoms, and so I fell headlong into histamine intolerance, leaving me with five foods I could safely eat. I became very thin and had no appetite. My POTS got worse and was especially noticeable with falling estrogen. My feet became cold and numb and anxiety went through the roof. The Sphincter of Oddi problems became daily instead of sporadic. My gallbladder had to come out. I was put on HRT and I daresay things would have been worse without it, but it was still pretty bad with it.
Covid Vaccine and Menstrual Flooding
With Covid-19 and the need for vaccines, I worried I would once again lose my health. Having read on hormonesmatter.com about a young woman who had had the HPV vaccine, and developed POTS, salt-wasting, and hypersomnia, I was nervous about what a vaccine would do to all my medical issues. Luckily, because of her experience, I was aware of what could happen to a human body after vaccination and was prepared.
So when I was invited to make an appointment for the first vaccine, I didn’t think twice. I was pretty scared of Covid. I had the jab, and 5 weeks later the second. A sore arm and a headache were the worst side effects, and they were gone the next day. Just a reminder that for years before the vaccine, during the vaccination period, and after, I had continued my daily regimen of vitamins, including high-dose thiamine, as well as magnesium and potassium every day. I thought I had covered all bases against any vaccine side-effects.
A few months after the second vaccination, I had a very heavy period, unlike anything I had ever had before, with flooding and not being able to leave the house for a day. My thought then was, well, ‘perimenopause’ and ‘last hurrah’. About 6 weeks later I had another very heavy period, worse than the previous one, with the heavy bleeding going on for at least 3 days.
After my booster, a blood test that I had around that time showed that my potassium, which had been around 5, had dropped down to 3.5, which is where it had been when I began taking thiamine. My ferritin had also dropped from 50 to 30. I was feeling incredibly fatigued and breathless when I walked and needed to sleep every day.
Seeing my blood results, the low potassium in particular, made me wonder what had happened to make it drop so quickly. By then I was also getting irregular heartbeats. I realized I needed to take a higher dose of potassium, and then I remembered the case of the woman who had become ill after the HPV vaccine. I wondered if the vaccination had wiped out my thiamine, despite already being on a high dose, and so I increased it, taking 1.5 grams of thiamine HCL the first day. I took thiamine HCL because it was lying around, it came in a 500mg dose, and I hadn’t tried it before.
By the end of the day, I realized I was in paradox, my heart was racing, and I needed potassium to slow it down. The next day I took the same amount and was fine. The day after I upped it to 2 grams, and had the heart racing again. The other day I took 2.5 grams and again had heart racing. My energy has gone through the roof, the breathlessness has gone, and my brain feels sharp and alert, although it is not constant.
My hypothesis is that despite taking high dose thiamine, the vaccinations put me back into a deficient state, and many of my old symptoms came back. After reading medical studies on the relation between thiamine and estrogen, I learned that thiamine and riboflavin are required to deactivate estradiol in the liver. I believe this function was knocked out by the vaccines, and estradiol was able to build up to give me these two very heavy periods, which were completely out of the ordinary for me.
I have read that many women reported heavy bleeding after the vaccines, and some menopausal women got their periods back around the time of vaccination.
I merely pass this on as a plausible attempt to join up the dots – the heavy periods, the low potassium, the severe fatigue, and the vaccines – and this at what is already considered high dose thiamine. My conclusion is that if you have been very deficient for a long time like me, and had the vaccinations, it could take a very high dose of thiamine to restore what the vaccine may have wiped out.
We Need Your Help
More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.
This article was published originally on February 28, 2022.